News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Neurology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Neurology Answers List

Forum Name: Neurology Topics

Question: Muscle ridgity and weakness in head


 tennisman87 - Sun Mar 29, 2009 5:44 pm

I was at school in September looking forward to finishing my senior year, when stomach problems that started over the summer got worse. The pain really bothered me when I was at work and in classes. It also bothered my sleep immensely. With the advice of my doctor I decided to take a medical withdraw for the semester.

At the beginning of October I had gotten so overtired that I began hallucinating and getting really scared about irrational things. My parents took me to a hospital where I stayed for a week and the doctors there put me on a psychotropic medication called Abilify. Abilify was able to get me back to reality, but made my sleeping problems even worse. It made me restless where I would literally have to walk back and forth in my house for about a month while I was on a moderate dose. I could barely settle down to sleep at night.

Finally, as we tapered off the drug I was able to stay relatively still. As time has progressed my ability to read and comprehend has improved, but I'm still dealing with two symptoms that are really frustrating. My muscles are extremely rigid, which impacts my sleep and makes it hard to even relax. As I sit my toes have a sensation that makes me want to wiggle them. I also experience a weak, dizzy feeling in my head throughout the day. I'm not sure if this is still side effects from the drug or not. I've been off of the psychotropic for over a month now.

In January I asked my family doctor to order a motility test and I was diagnosed with Gastroparesis. He put me on an antibiotic and as long as I eat small meals I won't have any major problems. I saw a neurologist last week and my second appointment is on Tuesday. I've had two MRIs, which were both fine. I've had a lot of blood testing and everything has been normal except for continually having elevated liver enzymes. I had an MRI of my liver, which was normal. I'm still fairly active (I play tennis 3x weekly), but because of fatigue I'm not nearly as active as I used to be. I've noticed that I get fatigued very quickly when doing pushups, which used to come easy to me.

Does anyone have any ideas what could be causing the muscle ridgity/weakness and the weak, dizzy feeling in my head?
Thanks.
 Joanna H, RN-BC - Thu Apr 02, 2009 7:55 pm

Hi there and I am sure that the symptoms you are experiencing are very frustrating. First, it is important to continue your medications as the doctor has prescribed. Unfortunately many patients choose to stop taking their medications rather than to experience the "side effects" caused by them. Usually, "fine tuning" your medication, or simply adding what is called an "anticholinergic" medication can help with these issues. That anxiety and restlessness you are experiencing is referred to as "akithesia" and is cause be certain chemicals in the body being slightly altered by the medication. The medication you are taking can cause restlessness, stiffness, fatigue. Again, stopping your prescribed medication is not the answer to "fix" the problem. Side effects can be managed with the help of your prescribing physician. One little fact that is often not discussed when taking psychiatric medication is related to "stopping and then restarting" these medicines. Certain published studies have shown that when psychiatric medications are stopped it will require an increase of that medication the next time it is started again. These studies also show that the symptoms you were initially experiencing when you left school could be worsened simply by stopping the medication. I have been a Psychiatric Nurse Clinician for about 25 years and I have seen this same issue with many patients I have worked with over a period of years. Again, if you are having continued "side affects" please talk to your Dr about this. He, or she is deninately there to help and support you.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here